Illinois, 2017

Flash Flooding and Hail in Illinois, June 13, 2017

June 13, 2017 · NWS LOT · 10 events in 7 counties and zones

Scattered thunderstorms occurred during the afternoon of June 13th into the early morning hours of June 14th producing hail, heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms occurred during the afternoon of June 13th into the early morning hours of June 14th producing hail, heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 13, 1:30 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
230 PM CDT Tue Jun 13 2017

.SHORT TERM...
229 PM CDT

Through Wednesday...

Main forecast concerns for this afternoon through tomorrow will be
the continued unseasonably warm weather and chances for showers and
thunderstorms tonight and tomorrow.

Earlier in the day, an outflow boundary generated by thunderstorms
over swrn WI merged with a back-door cold front that moved south
down Lake Michigan and pushed inland through nern IL and nrn IN.
Some cooler and more stable air filled in behind the combined
boundary, but with ample sunshine, temperatures were able to rebound
behind the front, with temperatures ranging from the middle 80s to
low 90s early this afternoon.  Temperatures have remained a bit
lower on land adjacent to the lake with temperatures only in the
70s.  The boundary has acted as a focus for sct shra/tsra this
afternoon, with a few isolated cells developing in the unmodified
air mass ahead of the front.  While some storms over nrn Indiana,
east of Porter County, have managed to develop to severe levels, the
activity over nrn IL/nwrn IN have been very short lived, a few cells
are beginning to demonstrate stronger development.  Latest radar
imagery indicates multiple weak boundaries over nrn IL, likely
either remnants of outflow from other storms to the northeast or
lake breeze type development.  Regardless of origin, the addition of
new mesoscale boundaries into the area are helping to generate
thunderstorms north of the main boundary.  So, pinning down specific
timing and duration of organized thunderstorm activity will be
difficult, so, will generally carry chance/sct ts invof the main
boundary and slight chance/isold north and south of the boundary.
The general convective trend should largely be diurnal, with most of
the activity ending arnd sunset, but a few showers or storms could
linger into the evening.  For the overnight hours, there will be a
lingering possibility for some lingering convective activity, but
conditions should, otherwise be dry, with lows in the 70s.

For Wednesday, the warm weather will continue, but there will be
increasing chances for more organized thunderstorm activity as the
front over the lifts back north as a warm front and another system
drops out of the upper Mississippi Valley and dives across srn WI
and nrn IL/IN.  Latest guidance suggests that the nrn stream system
will not reach the I-39 corridor until late morning and then the
Chicago area by early afternoon.  Given the more organized nature of
this system, expect that associated tsra will be more widespread
than the isold/sct convection seen recently.  There is some concern
about temperatures.  Guidance suggests the possibility that temps
will exceed 90 F again, based on the larger scale pattern.  However,
winds may turn a a bit more sely from sly in the early afternoon,
bringing a small onshore component to winds, letting the lakefront
locations from Chicago and northward remain a bit cooler and expect
highs along the lake tomorrow should only reach the mid 80s.

&&

.LONG TERM...
340 AM CDT

Wednesday through Monday...

An unsettled period will be in place the rest of the week. The
upper ridge will break down some on Wednesday with a glancing
shot from the upper and surface lows moving into Canada. The warm
sector on Wednesday will continue to be hot (low possibly mid 90s)
and humid (upper 60s to low 70s dew points), together supporting
heat indices near 100. A lake breeze is less likely on Wednesday,
and even if one forms it should just hug the shore. Modest to
high instability will result across the region by the middle of
Wednesday afternoon when a lead impulse is forecast to near the
area. The surface front is still expected to be a ways west in the
afternoon, so that mid-level feature may be key for afternoon
storms given the guidance high variability in timing/placement of
QPF. Have leaned toward the best chance being late day and into
the evening, with expected convection to the west in the form of
scattered semi-discrete or clusters, progressing eastward. Deep
layer shear looks to remain marginal at 25-30 kt, though a fair
850-500 mb crossover component for storm organization. So given
the high instability and steep lapse rates, there is potential to
have some wind and hail with any organized storms, consistent
with the SPC Slight Risk.

The true front looks to pass early Thursday, bringing dry but
still hot conditions. Depending on degree of sun, highs should
peak out around 90 and that may be true of Friday as well.

Modest to even strong zonal flow will establish itself across the
northern part of the country into the weekend, with multiple
impulses noted. Storm chances appear "quick-hitting", but that
means difficult to get too detailed this far out and diurnal
timing of the passage may be key for storm coverage and any severe
threat. At this time, a blend of guidance has one wave passing
later Friday, and another stronger one in the middle of the
weekend which will shift the upper pattern to more of a northwest
flow with cooler conditions to start next week.

MTF

&&

.CLIMATE...

330 AM CDT

Unseasonably hot conditions will continue midweek. While the
current forecast does not have high temperatures reaching record
highs, readings today may be only a couple of degrees shy of
records, especially at Rockford.

                      Chicago         Rockford

Tuesday   June 13th   95 1956/1954    94 1987/1976/1956/1921

NWS Chicago

&&

.AVIATION...
For the 18Z TAFs...

The main forecast challenges today continue to focus on wind
speed/direction and chances for shra/tsra.

An outflow boundary from thunderstorms over southern Wisconsin
this morning has merged with a weak cold front that pushed south
down the length of Lake Michigan. The resultant combined boundary
has pushed south of the terminals, extending roughly from KVPZ-
KJOT-KSQI. The boundary continues to slowly sag to the south but
should stall out later this afternoon and then the western portion
of the front should lift back north as a warm front. Following the
passage of the boundary, winds shifted to generally nely at arnd
10 kt. Expect winds to remain arnd 10 kt with an occasional higher
gust until early evening. With sunset, winds should diminish and
with a broad, diffuse frontal trough over nrn IL/IN, winds should
become light and variable overnight. The air mass over the region
remains warm/moist/unstable, especially along and south of the
boundary. Latest radar trends have indicated sct shra/tsra
development kicked off by the boundary. These quickly developing
cells are dissipating almost as fast as they are developing, as
they move into the slightly more stable air north of the boundary.
Since coverage should remain sparse and duration of individual
storms short, will maintain the vcts mention through sunset as
confidence is very low in any tsra directly impacting the
terminals. Conditions should be dry and VFR with lgt/vrbl winds
overnight.

For Wednesday, expect that winds will start out the day lgt/vrbl
as nrn IL/IN will be in a col, between one area of high pressure
over nrn Ontario and another over the sern CONUS and low pressure
over the central plains and a trough axis extending east to New
England. Through the day, the low will lift north, dragging the
warm front north as well. Winds will trend from southerly early in
the day to southeasterly in the afternoon. Wind speeds should be
arnd 5 kt in the morning, increasing to arnd 10 kt with an
occasional higher gust. There will be another chance for tsra
invof the warm front tomorrow afternoon as the front pushes
northward and have added a prob30 mention for tsra toward the end
of the forecast period.

&&

.MARINE...
210 AM CDT

The winds over much of the lake have largely become east-
northeasterly following the thunderstorms that pushed an outflow
boundary down over southern Lake Michigan Monday evening. It
is likely that the winds over southern Lake Michigan will become
somewhat light and variable this morning as the surface pressure
gradient weakens. This should allow for lake breeze development
and onshore flow this afternoon. Scattered thunderstorms may
develop along this lake breeze boundary across portions of
northeastern Illinois and northern Indiana this afternoon, and
its possible some of these storms could impact the southern Lake
Michigan waters late this afternoon into tonight with gusty winds.

An active weather pattern is likely to continue over the lakes
region into the weekend as several disturbances approach the
region. These disturbances are likely to result in additional
periods of thunderstorms, especially Wednesday night into
Thursday, then again Friday night into the weekend. These storms
may again produce very gusty and erratic winds on the lake at
times.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 13, 10:32 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1132 AM CDT Tue Jun 13 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141645-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1132 AM CDT Tue Jun 13 2017 /1232 PM EDT Tue Jun 13 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...This Afternoon and Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk...with an associated:
 Limited Thunderstorm Wind Damage Risk...up to 50 MPH. Limited
Hail Risk...up to penny size. Limited Excessive Heat Risk.

DISCUSSION:

Continued early season heat and more humid conditions will be
in place today with heat index readings near 100.

Scattered storms are mainly expected this afternoon and early
evening. Individual storms are unlikely to persist long enough to
bring a severe weather threat, though a few storms could provide
brief gusty winds to near severe limits, small hail, and
localized ponding on urban roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Thursday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Early season hot and humid air will continue Wednesday with
afternoon heat index readings likely to be near 100 again in some
locations.

Organized storms are possible Wednesday afternoon and evening,
some of which could bring a severe weather threat. The risks
if storms do reach severe limits appear to be gusty winds and
possibly large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving to the east at 10 mph.

&&

LMZ740>745-141645-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1132 AM CDT Tue Jun 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Thunderstorm Risk.
Thursday through Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-141645-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1132 AM CDT Tue Jun 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible across the lake. The best
chance will be across the central and southern parts of the lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms though the
weekend.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 13, 1:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
208 PM CDT TUE JUN 13 2017

ILZ004-008-011-131945-
Boone IL-De Kalb IL-Ogle IL-
208 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OGLE...NORTHWESTERN
DE KALB AND SOUTHWESTERN BOONE COUNTIES UNTIL 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kirkland, or 9 miles west of Genoa, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Genoa, Kirkland and Kingston.

Including the following interstate...
 I-39 between mile markers 109 and 111.

LAT...LON 4209 8868 4196 8888 4208 8905 4215 8898
      4215 8894 4220 8894 4222 8892
TIME...MOT...LOC 1907Z 222DEG 14KT 4209 8887

RODRIGUEZ

The radar

The Chicago radar (KLOT), 94 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 heavy rain, 2 flash flood. Local standard time, as filed.

Hail, Ogle

When
June 13, 1:30 PM CST to 1:31 PM CST
Where
Ogle County, 3 mi NE of Monroe Center
Measured
1 in hail
Reported by
Public
Coordinates
42.140, -88.960

Quarter size hail was reported 6 miles east southeast of New Millford.

Hail, Kane

When
June 13, 2:24 PM CST
Where
Kane County, Aurora
Measured
0.88 in hail
Reported by
Public
Coordinates
41.770, -88.320

Nickel size hail was reported near Aurora.

Hail, Boone

When
June 13, 2:25 PM CST
Where
Boone County, 2 mi N of Belvidere
Measured
0.88 in hail
Reported by
Public
Coordinates
42.279, -88.850

Nickel size hail was reported 2 miles north of Belvidere.

Heavy Rain, Du Page

When
June 13, 2:30 PM CST to 3:00 PM CST
Where
Du Page County, 1 mi S of Fronteac
Reported by
CoCoRaHS
Coordinates
41.730, -88.230

Heavy rainfall of 1.68 inches was reported in just 30 minutes, 4 miles southeast of Aurora.

Hail, Will

When
June 13, 2:50 PM CST
Where
Will County, 4 mi N of Plainfield
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.658, -88.200

Dime to nickel size hail was reported 4 miles north of Plainfield.

Hail, Will

When
June 13, 2:52 PM CST to 2:53 PM CST
Where
Will County, 1 mi E of Normantown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.651, -88.213

Quarter size hail was reported near 127th Street and Van Dyke Road.

Hail, Will

When
June 13, 3:00 PM CST to 3:01 PM CST
Where
Will County, 2 mi N of Plainfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.629, -88.200

Quarter size hail was reported 2 miles north of Plainfield.

Heavy Rain, Will

When
June 13, 3:28 PM CST
Where
Will County, 3 mi N of Plainfield
Reported by
Public
Coordinates
41.643, -88.200

Heavy rainfall of 1.65 inches was reported 3 miles north of Plainfield.

Flash Flood, Kankakee

When
June 13, 5:00 PM CST to 8:00 PM CST
Where
Kankakee County, Bourbonnais to 1 mi ESE of West Kankakee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.150, -87.880

Heavy rain caused flash flooding in the Kankakee and Bradley areas. One water rescued occurred for a partially submerged car in Bradley on Kennedy Drive. Rainfall of 1.85 inches was measured in Kankakee.

Flash Flood, Iroquois

When
June 13, 7:30 PM CST to 11:00 PM CST
Where
Iroquois County, 2 mi ESE of Woodland to 2 mi SE of Bryce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.713, -87.688

Heavy rain caused flash flooding across parts of southeast Iroquois County where many roads were flooded. A viaduct just north of Milford was flooded and closed. Storm total rainfall amounts included 3.50 inches in Danforth and 3.30 inches two miles south southwest of Watseka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716557, 716560, 716559, 716569, 716563, 716562, 716566, 716585, 717222, 717213.